California, 2003Flash Flood in California, September 2, 2003
September 2, 2003 · NWS SGX · 1 event in 1 county or zone
Several roads underwater and/or washed out. Washes running full.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several roads underwater and/or washed out. Washes running full.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 2, 1:00 PM PST, 18 minutes earlier.
Area forecast discussion, Sep 2, 1:00 PM PST, 18 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
200 PM PDT TUE SEP 2 2003
.SYNOPSIS...MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL KEEP A
THREAT OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS
WEEK. A FEW SHOWERS COULD DRIFT WEST OF THE MOUNTAINS THROUGH
WEDNESDAY. DRIER SOUTHWEST FLOW WILL DEVELOP BY THE END OF THE WEEK
AS A TROUGH OF LOW PRESSURE MOVES INLAND ACROSS NORTHERN AND CENTRAL
CALIFORNIA.
.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPED RAPIDLY AROUND MID
DAY WITH OVER ONE QUARTER INCH OF RAIN REPORTED BEFORE 100 PM NEAR
CAMPO. BASED ON THE CUMULUS STRUCTURE AND RADAR ECHOES...STORM
DEVELOPMENT WAS INITIALLY HAMPERED BY THE MODERATE MID LEVEL SE
WINDS...HOWEVER NOW A FEW ARE POKING UP THROUGH 35K FT FOR POSSIBLE
HAIL AND LOCAL SMALL STREAM FLOODING. RADAR ECHOES ARE DRIFTING OVER
THE VALLEYS BRINGING AT THE VERY LEAST A CHANCE OF SHOWERS THERE.
ONSHORE SURFACE PRESSURE GRADIENTS ARE A BIT STRONGER TODAY AND MAY
BE A FACTOR...ALONG WITH A MODERATE LOW LEVEL INVERSION...TO HOLD
STRATUS MOST OF THE DAY OVER THE INNER WATERS...AND AT THE BEACHES.
12Z MODELS SHOW THE FOUR CORNERS UPPER HIGH DEVELOPING NORTHWARD
OVER THE GREAT BASIN BY WEDNESDAY...THEN REDEVELOPING OFF THE BAJA
COAST LATE IN THE WEEK AS THE STRONGEST TROUGH IN AWHILE DROPS OUT
OF THE GULF OF ALASKA TOWARD THE PACIFIC NW. THIS SHOULD BRING THE
FIRST SIGNIFICANT COOLING INLAND WE HAVE SEEN IN MORE THAN A
MONTH...IF IT PANS OUT. IT WILL ALSO SHUT DOWN THE MONSOON IN THE
MTNS AND DESERTS STARTING OVER THE WEEKEND AND CONTINUING INTO EARLY
NEXT WEEK.
LOOKING AHEAD...THE MRF DEVELOPS A LONG WAVE TROUGH OVER THE WESTERN
STATES BY THE MIDDLE OF NEXT WEEK. THIS IS NOT WELL SUPPORTED BY
NCEP ENSEMBLE RUNS BY WED AND THU SO CONFIDENCE IS LOW THAT THE
TROUGH MAY BECOME ESTABLISHED THIS EARLY AND KEEP THE MONSOON AT
BAY.
SAN...NONE.
Hazardous weather outlook, Sep 2, 5:00 AM PST, 8 hours 18 minutes before
CAZ042-043-048-050-055>058-060>062-031300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON SEP 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN
THE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE.
.DAY TWO... WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN
THE AFTERNOON AND EVENING.
.DAYS THREE AND SEVEN... THURSDAY THROUGH MONDAY
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, San Bernardino
- When
- September 2, 1:18 PM PST to 2:14 PM PST
- Where
- San Bernardino County, 1 mi NW of Yucca Vly
- Property damage
- $60,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, September 2, 2003$300,000 · 6 events
- Lightning Strike in Florida, September 2, 2003$200,000 · 1 event
- Damaging Wind in Arizona, September 2, 2003$200,000 · 70 kt wind · 1 event
- Flash Flood and Hail in California, September 2, 2003$50,000 · 1.25 in hail · 2 events
- Flash Flooding in Arkansas, September 2, 20033 injured · 4 events
- Flood in Ohio, September 2, 2003$20,000 · 1 event
- Flash Flooding in Texas, September 2, 2003$15,000 · 3 events
- Hail and Damaging Winds in Virginia, September 2, 2003$1,000 · 1 in hail · 7 events
- Flooding in Ohio, September 2, 2003$10,000 · 5 events
- Flash Flooding in Arkansas, September 2, 20033 events
- Flash Flooding in Missouri, September 2, 20033 events
- Damaging Wind and Lightning Strikes in California, September 2 to 3, 2003$1,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337475.